Nebraska, 2007

Tornadoes and Hail in Nebraska, April 23, 2007

April 23, 2007 · NWS LBF · 4 events in 1 county or zone

A tornadic supercell developed late in the evening over southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A tornadic supercell developed late in the evening over southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 23, 8:06 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 8:06 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1006 PM CDT MON APR 23 2007

.UPDATE...
FORECAST UPDATED FOR INCLUSION OF CONVECTIVE WATCH AND SEVERE
WORDING IN GRIDS. NO OTHER CHANGES. 00Z NAM BRINGS THE HIGHEST QPF
BASICALLY ACROSS THE I80 CORRIDOR THROUGH THE OVERNIGHT. HVY RAIN
IS NOW FALLING ACROSS PORTIONS OF THE SOUTHERN PANHANDLE. WILL SEE
HOW THE MODEL VERIFIES THROUGH THE OVERNIGHT WITH REGARD TO HYDRO
CONCERNS.

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT MON APR 23 2007/

SYNOPSIS...H5 LOW CONTINUES TO ROTATE INTO 4 CORNERS AREA THIS
AFTERNOON AS SEEN IN WV. SUBTROPICAL MOISTURE STREAMING INTO
SOUTHERN PLAINS AS SEEN IN IR. NATIONAL RADAR COMPOSITE SHOWING
SCATTERED RETURNS THROUGH THE INTERMOUNTAIN WEST IN H5 TROUGH.
SCATTERED CONVECTION DEVELOPING ALONG THE FRONT RANGE OF THE
COLORADO ROCKIES INTO SOUTHEAST WYOMING AS SEEN IN SURROUNDING
88DS. SCATTERED LIGHT SHOWERS OVER WESTERN SOUTH DAKOTA.

DISCUSSION...
MODELS ARE IN GOOD AGREEMENT IN THE NEAR TERM AND HAVE USED A
BLEND. FORECAST CONFIDENCE GOOD. MAIN CONCERNS WITH FORECAST WILL
BE SEVERE WX TONIGHT THROUGH TUESDAY...HYDROLOGY CONCERNS AND
WINDS TUESDAY AFTERNOON AND EVENING.

BEST DYNAMICS THIS EVENING FOR THUNDER OVER SOUTHWEST NEBRASKA
GENERALLY SOUTH OF INTERSTATE 80 ALONG WARM FRONTAL BOUNDARY. 18Z
KLBF SOUNDING HAS STRONG INHIBITION WITH ABOUT 10 DEGREE F CAP.
FREEZING LEVEL AT 95 HUNDRED AND WET-BULB ZERO AT 65 HUNDRED. GOOD
TURNING IN LOWER LEVELS. MODELS HAVE BULK SHEAR 0-6KM IN THE 40 TO
50KT RANGE AND INCREASING THROUGH THE NIGHT. SB LIS -2 TO -3. SB
CAPE MARGINAL BUT INCREASING THROUGH THE NIGHT TO AROUND A 1000
J/KG. MU CAPES EXTEND FURTHER NORTH TO AROUND INTERSTATE 80
TOWARDS MORNING. LOOKS TO BE A LATE SHOW MOST TRW ACTIVITY TO BE
SEEN FROM 6Z- 12Z TIME FRAME AS SURFACE LOW MOVES OUT ONTO THE
PLAINS AND DEEPENS AS H5 LOW APPROACHES. ABUNDANT MOISTURE
STREAMING NORTH INTO SOUTHERN ZONES. TD IN THE LOW 40S...WITH
50S SOUTH OVER SOUTHWEST KS.

HAVE GONE DEFINITE WITH MAINLY SHOWERS WEST AND THUNDER CONTINUING
THROUGH THE EVENING OVER SOUTHWEST ZONES ON TUESDAY. HAVE UPPED
POPS TO DEFINITE OVER ENTIRE CWA ON TUESDAY AS STACKED SYSTEM
CONTINUES TO TURN JUST TO THE SOUTH OVER KS. ABUNDANT MOISTURE.
DEFORMATION ZONE WILL SET UP OVER NORTHWEST ZONES AND THEN SHIFT
SOUTH AND EAST THROUGH THE DAY. THUNDER MAINLY SOUTH OF OGALLALA
TO BROKEN BOW LINE...IN CLOSE PROXIMITY TO THE LOW. AS YOU MOVE
NORTH OF THE LINE ELEVATED INSTABILITY WILL GIVE RISE TO SOME
EMBEDDED THUNDER. TEMPERATURES HELD BACK INTO THE 50S WINDS ON
BACKSIDE IN SUCESSIVE MODEL RUNS HAVE WEAKENED AND ARE NOT
EXPECTED TO BE AS STRONG AS PREVIOUSLY THOUGHT...BUT WILL BE
BREEZY FOR A RAW DAY.

WARMING TREND AFTER TUESDAY WITH SHOWERS ENDING WEDNESDAY
AFTERNOON AS SYSTEM MOVES SLOWLY AWAY. HAVE EXTENDED WEATHER GRIDS
THROUGH THE DAY WEDNESDAY OVER NORTHEAST ZONES.

WEAK SYSTEM TO MOVE ACROSS NORTHERN PLAINS THURSDAY INTO FRIDAY.
LIMITED MOISTURE WITH BEST DYNAMICS WELL NORTH. WARMING TREND INTO
THE WEEKEND WITH DRY CONDITIONS AND WARM TEMPERATURES AS H5 RIDGE
BUILDS IN.

AVIATION...
VFR CONDTIONS SHOULD PREVAIL THROUGH THE START OF THE EVENING WITH
CLOUD HEIGHTS AOA 3500 FT...HOWEVER MVFR TO IFR CONDITIONS WILL
BECOME MORE WIDESPREAD AS THE MAIN UPPER SYSTEM EMERGES FROM THE
ROCKIES AND CONVECTION BECOMES MORE WIDESPREAD. CIGS MAY GO BELOW
1500FT WITH VSBY DOWN TO AROUND A MILE A TIMES IN THE HEAVIEST
CONVECTION WHICH MAY CONTAIN LARGE HAIL AND DANGEROUS WIND GUSTS.
OVERNIGHT INTO THE TUESDAY THE STRONGER CONVECTION SHOULD BE OUTSIDE
THE TWEB ROUTES...BUT AS THE PRECIPITATION STRATIFIES LOW CLOUDS AND
VSBYS WILL COVER MAJORITY OF THE ROUTES WITH LIFR/IFR CONDITIONS
OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA WITH CIGS UNDER
1000FT AND VSBYS BELOW 3 MILES AND RAIN SHOWERS.

HYDROLOGY...
FFG NUMBERS OVER SOUTHWEST ZONES AROUND 2 INCHES IN THREE HOURS.
GUIDANCE HAS SLIGHT RISK FOR VALUES EXCEDING FFG OVER MOST OF
FORECAST AREA. HEAVIEST RAIN OVER NORTHWEST EXPECTED TO TRANSITION
OVER SOUTHERN ZONES THROUGH THE DAY ON TUESDAY. HAVE MENTIONED
MODERATE RAINFALL IN THE FORECAST. NOT TOO WORRIED ABOUT THE
SANDHILLS. PWS AROUND 150% OF NORMAL WITH NUMBERS AROUND 0.60 IN
THE COLUMN. MAIN CONCERN WILL BE SOUTHWEST ZONES.

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 9:55 PM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1155 PM CDT MON APR 23 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-250500-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1155 PM CDT MON APR 23 2007 /1055 PM MDT MON APR 23 2007/

...SEVERE STORMS AND HEAVY RAINFALL EXPECTED...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 6 AM CDT FOR
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. A FLASH FLOOD
WATCH IS ALSO IN EFFECT FOR PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THUNDERSTORMS...SOME SEVERE...WILL IMPACT THE REGION
THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND HEAVY RAINFALL ARE
LIKELY. SOUTH OF HIGHWAY 23...ISOLATED TORNADOES ARE POSSIBLE...AS
STORMS ACROSS EASTERN COLORADO AND SOUTHERN NEBRASKA CONTINUE TO
EXHIBIT LOW LEVEL ROTATION....WITH REPORTS OF TORNADOES RECIEVED
IN DUNDY COUNTY. THIS AREA WILL BE MONITORED THROUGH THE NEXT
SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAINFALL IS LIKELY ACROSS MOST OF WESTERN AND NORTH CENTRAL
NEBRASKA TUESDAY INTO WEDNESDAY MORNING. FLASH FLOOD WATCHES ARE
IN EFFECT. SOME SEVERE STORMS ARE POSSIBLE ACROSS SOUTHERN
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail. Local standard time, as filed.

Tornado, Chase

When
April 23, 10:15 PM MST to 10:16 PM MST
Where
Chase County, 6.5 mi SW of Enders to 6 mi SW of Enders
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.384, -101.617

A supercell produced two weak tornadoes that touched down briefly in open rangeland.

Tornado, Chase

When
April 23, 10:16 PM MST to 10:17 PM MST
Where
Chase County, 6 mi SW of Enders to 5.75 mi SW of Enders
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.389, -101.611

A trained spotter reported two weak tornadoes that touched down briefly in open rangeland.

Hail, Chase

When
April 23, 10:41 PM MST
Where
Chase County, 13 mi W of Imperial
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -101.877

Hail, Chase

When
April 23, 10:50 PM MST
Where
Chase County, 9 mi W of Imperial
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.520, -101.801

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24121, 24123, 24120, 29385.